Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 1997, 6:16 PM CST for Butler County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 1997, 6:16 PM CST (00:16 UTC)
- Expired
- Mar 24, 1997, 7:15 PM CST
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 6:20 PM CST | Hail 0.75 | Whitewater, KS | |
| Mar 24, 6:35 PM CST | Hail 1.75 | Whitewater, KS | |
| Mar 24, 6:50 PM CST | Hail 0.75 | Benton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 250017 RRA
SVRICT
KSC015-250115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CST MON MAR 24 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN BUTLER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 715 PM CST
* SOME TOWNS AFFECTED
POTWIN
WHITEWATER
ELBING
* AT 615 PM RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
NORTHWEST OF ELDORADO MOVING NORTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
KIRKWOODWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:01 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 24, 4:01 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CST MON MAR 24 1997 ...SHORT TERM... TORNADO WATCH NUMBER 103 IS THE MAIN WX CONCERN THIS EVENING... CDFNT AT 20Z NR A LN FM SLN-HUT-P28 TO DVLPG SFC LOW N OF GAG. H8 PROFILER PLAN VIEW CONTD TO SHOW 40-50KT LLJ ACRS ERN KS WITH UPR 50S DWPTS ADVCTG INTO SERN KS AHD OF CDFNT. CU FIELD ACRS ERN KS COINCIDENT WITH LO LVL MSTR/INSTABILITY AXIS WITH LI/S TO MINUS 6 AT 20Z. INCRSG CNVGNC ALG/AHD OF CDFNT SHUD OVRCOME WHAT LTL CAP STILL EXISTS...WITH RAPID TSTM DVLPMT XPCTD BTWN 22-23Z ACRS PTNS OF SCNTRL/SERN KS. SHEAR PROFILE WUD STILL SUGGEST POTNL FOR SUPERCELL STMS THRU EARLY EVE...WITH TRANSITION TO MORE OF A SQLN AS FLO BCMS MORE UNIDIRECTIONAL LATE. CDFNT PROGD THRU SERN KS LATE TNGT. HOWEVER...WITH MID/UP LVL TROF LAGGING BHND LO LVL CDFNT WL KEEP SML CHC FOR POST-FNTL SHWRS ACRS CNTRL KS TNGT. LO CIGS MOVG INTO NWRN KS ATTM PROGD TO WRAP IN BHND CDFNT LATER TNGT ACRS CNTRL/SERN KS. ...LONG TERM... BRISK NLY LO LVL FLO TUE MRNG WITH 40KT H8 WNDS PROGD TO DMNSH BY AFTN. MUCH COOLER DAY ON TAP WITH CLOUDY START TO DAY AND CAA. CLR AND DRY AMS TUE NGT CUD SET STAGE FOR POTNL FROST/FREEZE ACRS CNTRL/SERN KS. MILDER WSWLY FLO THEN TO RETURN WED WITH SUNSHINE. FWC/FAN TEMPS CLOSE AND GENLY FOLLOWED THRU THE FCST. DARMOFAL RSL 034/051/026/066 133-0 SLN 037/051/028/065 133-0 HUT 039/051/029/065 13410 ICT 041/052/030/064/039 13510 CNU 043/050/030/063 13730
In the hours before
Special weather statement, Mar 24, 5:32 PM CST, 44 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-242359- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 532 PM CST MON MAR 24 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. KIRKWOOD
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 6:04 PM CST | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Mar 24, 7:39 PM CST | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Mar 24, 9:12 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 48 min |
| Mar 24, 9:25 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 35 min |
| Mar 24, 9:40 PM CST | Severe Thunderstorm Warning | ICT | Allen | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.